Tags: acetaminophen | od | kids

Acetaminophen ODs Prompt Warning

Thursday, 07 Jun 2012 01:16 PM


Over-the-counter acetaminophen products such as Tylenol are commonly used to treat kids, but a new study suggests many parents may give their children too much – posing a risk of life-threatening overdoses.
The study, published in the Canadian Medical Association Journal, urged better labeling and marketing campaigns to warn parents of potential adverse effects, including liver damage.
"Acetaminophen overdose is a major cause of acute liver failure and is the most common identifiable cause of acute liver failure in children," said researcher Dr. Rod Lim, a pediatric health specialist with Children's Hospital of London Health Sciences Center in Ontario. "Repeated supratherapeutic dosing [above the recommended dose], accidental overdose due to error and intentional ingestion can all result in acute liver failure and even death."
The study spotlighted the case of a 22-day-old baby whose parents misunderstood the correct dose of acetaminophen and administered too much for a circumcision. The child was later treated and recovered, but Lim and his colleagues said the case underscores the need to inform parents of the potential dangers.
They noted a recent analysis by U.S. poison control centers and the American Academy of Pediatrics of 238 cases of serious medication errors in children under age 6 found acetaminophen overdose was the most common single agent responsible for a life-threatening event, longer-term illness or death. The study found 11 percent of children who are given pharmaceuticals experience a medication error such as an incorrect medication, incorrect dose or method of administering.
"Although physicians and pharmacists should continue to educate parents and caregivers regarding the medications prescribed, one-to-one communication cannot be the sole approach to reducing errors in medication administration," Lim and his colleagues concluded. "Error reduction on a large scale requires systems-based interventions and prevention."
Among their suggestions: Better labeling and dosing information; improved dosing devices — many parents use spoons, which are not standard sizes and can lead to overdoses — and placing acetaminophen behind a drug store counter to ensure that a pharmacist can counsel parents on correct dosing.


© HealthDay

 
1Like our page
2Share
Health-Wire
Study: More needs to be done to alert parents not to give kids too much Tylenol or similar drugs.
acetaminophen,od,kids
333
2012-16-07
Thursday, 07 Jun 2012 01:16 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved